Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 171, NWS St. Louis, MO

October 19, 2016Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 19, 2016, 6:30 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2016, 6:30 PM CDT (23:30 UTC)
Expired
Oct 19, 2016, 6:47 PM CDT
In force
17 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 19, 12:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KLSX 192330
SVRLSX
MOC123-187-200000-
/O.NEW.KLSX.SV.W.0171.161019T2330Z-161020T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT WED OCT 19 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. FRANCOIS COUNTY IN SOUTHEASTERN MISSOURI...
  NORTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 700 PM CDT.

* AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WOMAC...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS 4 MILES NORTHWEST OF
           FREDERICKSTOWN. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FREDERICKTOWN...JUNCTION CITY...MINE LA MOTTE AND CATHERINE PLACE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3756 9034 3765 9036 3768 9021 3767 9020
      3768 9018 3769 9014 3767 9011 3767 9012
      3764 9015 3753 9014
TIME...MOT...LOC 2329Z 268DEG 27KT 3761 9021 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
1 follow-up statement
739 
WWUS53 KLSX 192347
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED OCT 19 2016

MOC123-187-192357-
/O.CAN.KLSX.SV.W.0171.000000T0000Z-161020T0000Z/
ST. FRANCOIS MO-MADISON MO-
647 PM CDT WED OCT 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. FRANCOIS AND
NORTHEASTERN MADISON COUNTIES IN SOUTHEASTERN MISSOURI IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN MISSOURI.

LAT...LON 3756 9034 3765 9036 3768 9021 3767 9020
      3768 9018 3769 9014 3767 9011 3767 9012
      3764 9015 3753 9014
TIME...MOT...LOC 2345Z 268DEG 27KT 3762 9004 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 3:25 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 19, 3:25 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
325 PM CDT WED OCT 19 2016

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 324 PM CDT Wed Oct 19 2016

(Tonight)

Focus tonight will be on convective trends. Believe the most focused
and widespread area on convection will continue to be near the quasi-
stationary 850-hPa warm front through the early overnight hours
tonight. Have therefore shifted highest PoPs and heaviest QPF axis
to the north more toward the I-44 corridor in MO. This convection
should remain elevated in nature with the sfc boundary across the
far southern CWA. With the elevated convection...large hail is the
primary threat. Further to the south across southeast Missouri and
far southwest Illinois...wind gusts in addition to large hail are
both threats as convection along/south of the sfc front will likely
be more surface based. Severe threat should wane by late evening as
instability...both elevated and sfc-based...begins to fade to the
southeast of the area.

Maintained locally heavy rainfall mention just shifted the axis a bit
further to the north tied to the highest PoPs. It has been dry this
month and FFG values are high so it will take quite a bit of rain
over a short period of time. Concern would be in training of
convection which certainly could occur due to the quasi-stationary
low-level baroclinic zone.

Temperatures will be cooler tonight compared to the last several
nights but still a bit above normal. Lows in the 50s for most areas
are expected.

(Thursday)

Bulk of precipitation should have exited the CWA by Thursday morning
but have schc-chc PoPs for showers into early afternoon for far
southern and eastern sections of the CWA. Main story will be the
much more fall-like look and feel to the day on Thursday. High
temperatures are only expected to be in the low 60s across the area
due to lingering cloud cover and strong CAA at low
levels...certainly a big change from the upper 80s to low 90s of
just a couple of days ago.

Gosselin

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 324 PM CDT Wed Oct 19 2016

Any lingering precip will have moved out of the area as surface low
moves east Thursday. Strong surface ridge builds eastward as low and
cold front move out shifting winds to the northwest. The northwest
flow as well as clearing behind the front will lead to cooler temps
Thurs night. Temps to remain slightly below normal through Sat
morning. There will be a slight warming trend as surface ridge
progress furthr to the east and shifts wind become southerly. a weak
cold front will move through the area Sun into Monday but this is
expected to bring no precip and cold temps should stay north of the
forecast area. The next chance of precip will be Wed as surface low
moves in from the western plains.

Walsh

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1235 PM CDT Wed Oct 19 2016

Main concern through the afternoon and evening hours will be on
elevated convection affecting the terminals. Believe most
widespread shower and thunderstorm will be roughly along the I-44
corridor affecting the St. Louis metro terminals. Visibilities may
dip down into the IFR category with stronger storms. Hail will
also be possible with these strongest storms. KCOU will be on
northern edge of more widespread activity with KUIN only seeing
isolated to scattered showers around the area. MVFR ceilings have
crept northward into the metro area already and believe they will
be here to stay until early Thursday morning. Northeast winds
will back to the northwest late tonight as a sfc low passes to the
south.

SPECIFICS FOR KSTL:

Focus will be on showers and thunderstorms from this afternoon
through this evening. Highest chances of widespread activity
around the terminal appear to be very late this afternoon through
late evening. Any stronger thunderstorm will be capable of
producing IFR visibilities along with hail. MVFR ceilings are
expected to persist until early Thursday morning. Winds out of the
northeast this afternoon will back to the northwest later on
tonight after a sfc low passes to the south of the terminal.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 19, 3:47 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
347 PM CDT WED OCT 19 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
347 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. THE
PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE
NATIONAL WEATHER SERVICE.

WALSH

In the hours before

Special weather statement, Oct 19, 12:30 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT WED OCT 19 2016

MOZ060-061-191815-
ST. CHARLES MO-WARREN MO-
1230 PM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES AND
SOUTHEASTERN WARREN COUNTIES UNTIL 115 PM CDT...

AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MARTHASVILLE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
O'FALLON...ST. CHARLES...ST. PETERS...CHESTERFIELD...
LAKE ST. LOUIS...DARDENNE PRAIRIE...WELDON SPRING...COTTLEVILLE...
MARTHASVILLE...NEW MELLE...AUGUSTA...WELDON SPRING HEIGHTS...
DUTZOW...HARVESTER...TRELOAR...DEFIANCE...MATSON AND HOLSTEIN.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 224 AND 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3881 9055 3870 9053 3868 9056 3868 9063
      3869 9065 3868 9067 3865 9071 3854 9091
      3856 9100 3857 9102 3860 9104 3861 9106
      3860 9113 3862 9121 3869 9123
TIME...MOT...LOC 1730Z 259DEG 30KT 3863 9111

CARNEY
Special weather statement, Oct 19, 4:40 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT WED OCT 19 2016

MOZ072-073-084-099-192215-
REYNOLDS MO-IRON MO-WASHINGTON MO-CRAWFORD MO-
440 PM CDT WED OCT 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
CRAWFORD...NORTHWESTERN REYNOLDS AND SOUTHWESTERN WASHINGTON COUNTIES
UNTIL 515 PM CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF CHERRYVILLE TO 12 MILES
SOUTHEAST OF SALEM TO 10 MILES WEST OF BUNKER. MOVEMENT WAS EAST AT
35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VIBURNUM...BUNKER...OATES...BIXBY...COURTOIS...CENTERVILLE...
BELGRADE...DILLARD...BLACK...SHIRLEY AND DAVISVILLE.

THIS ALSO INCLUDES  DILLARD MILL HISTORIC SITE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN AND EAST CENTRAL MISSOURI.

LAT...LON 3741 9121 3750 9121 3751 9131 3759 9131
      3759 9116 3769 9115 3770 9116 3770 9131
      3779 9131 3797 9080 3769 9086 3743 9096
      3741 9118
TIME...MOT...LOC 2140Z 250DEG 31KT 3772 9129 3757 9134 3742 9139

KD
Local storm report, Oct 19, 5:09 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             IRON MOUNTAIN           37.70N  90.64W
10/19/2016  E1.00 INCH       ST. FRANCOIS       MO   PUBLIC

&&

MILLER
Local storm report, Oct 19, 5:12 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             1 E BENTON CITY         39.13N  91.75W
10/19/2016  E0.50 INCH       AUDRAIN            MO   TRAINED SPOTTER

            MOST WERE PEA SIZED WITH SOME LARGER STONES...BUT HAIL
            WAS COVERING THE GROUND

&&

MILLER
Local storm report, Oct 19, 5:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HEAVY RAIN       1 N PERSHING            38.60N  91.62W
10/19/2016  M1.25 INCH       GASCONADE          MO   TRAINED SPOTTER

            RAINFALL SO FAR TODAY.

&&

BYRD
Local storm report, Oct 19, 6:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 NW FREDERICKTOWN      37.61N  90.35W
10/19/2016  E1.00 INCH       MADISON            MO   TRAINED SPOTTER

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:06 AM CDTSpecial Weather StatementLSXOsage39 min
Oct 19, 11:10 AM CDTSevere Thunderstorm WarningLSXGasconade, Osage19 min
Oct 19, 11:41 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage49 min
Oct 19, 12:30 PM CDTSpecial Weather StatementLSXSaint Charles45 min
Oct 19, 4:32 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois43 min
Oct 19, 4:40 PM CDTSpecial Weather StatementLSXWashington35 min
Oct 19, 5:02 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds33 min
Oct 19, 5:49 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.